Teens With Problems

Main Page Get FREE brochures and information about programs for teens What type of help does my teen need? What is the difference between conduct disorder and oppositional defiant disorder? Restructure your home rules

How to Write a Home Rules Contract Residential treatment programs Behavior modification programs for teens. Learn what we did to save my son's life. Is my teen abusing drugs?


Help!
I'm Addicted to Adderall

I recently received the email below from a young man who states he has become addicted to Adderall, which he had been prescribed presumably for ADD/ADHD. I have cleaned up some of the grammar so that the email is more understandable, but the email remains essentially as I received it.

Parents, I cannot stress strongly enough how important it is to lock up your teen's medications, to administer them carefully, and to make sure your teen is not cheeking his prescription medications, but is, in fact, swallowing them!

After you read the email below, I am sure you will agree with me!


EMAIL FROM A YOUNG ADDERALL ADDICT

Hello,

Not really sure how to start off, but I am a 16-year-old male, who, through the re-discovery of my prescription to Adderall, became an addict. It started when I took one, I believe about a year ago, to do some homework. I had not had any since I was very young (like 10) and didn't remember how it made me feel. I became incredibly euphoric. It only took one 20 mg pill, and I would have been taking it at about 11 at night..and not sleeping, lying in my bed deeply thinking.

Obviously I got my prescription back, and, my grades actually rose (even though when at school I was not "high"). That was 2001.

Now, in 2002 I have built up a tolerance to taking two to three 20 mg pills to get the high. I recognize my dependence, and in about 13 days or so, May 24th, it will be summer and I will no longer have my prescription. After a year of taking this prescription amphetamine (through talking to other addicts, the high of Adderall is a combination of the high experienced with ecstacy and cocaine, which I have never used, as Adderall is my only drug in use, except the occasional social drinking), I have become "cracked-out" or zombie-like, according to a friend who I have spoken to about my addiction.

I have ended the prescription, not telling my parents of my addiction due to the emotional pain I know it would cause them. My actual question, aside from the rambling I have been doing, is this: I have about four more 20 mg pills left and I have read that if I suddenly discontinue use, I could become incredibly ill and sickened with the same withdrawal effects as cocaine and, although I won't be able to get it anymore, I was wondering if I should slowly get off the drug or flush them.

Also, thanks to the Internet, I want to let the world know that Adderall can, with long use, even at prescribed amount, cause zombie-like status, addiction, and I read on a message board by a cocaine and ecstacy user, that this was "now my drug of choice."

Sorry for the crappy grammar as I am quite a bit nervous about actually e-mailing anyone, but if I don't get a response in about a school week (5 days), I'm gonna flush the little orange pills. Although I believe I can break this addiction, I fear others can't and know that Ritalin and Adderall are heavily used/abused. The corporate world is marketing a drug that has very strong chemical relations to meth/coke, and although I might have better grades and not have to sleep as much, I would rather not feel/act like an emotionless zombie.

Thank you for your time,

Anonymous Teen



RESPONSE TO YOUNG ADDERALL ADDICT

Dear Anonymous Teen,

As you are aware, Adderall is a combination of dextroamphetamine and amphetamine, which is highly addictive.

I felt so bad for you when I read your letter. I am glad you are trying to help yourself by attempting to quit this drug altogether for good. My best advice to you is to confide in your parents so they can put you under the care of a doctor while you are quitting Adderall. According to my sources, when a person has been taking high doses of Adderall and then suddenly stops, the following side effects can take place:

  1. Extreme fatigue.
  2. Mental depression.
  3. Changes in the brain wave patterns on a sleeping EEG (electroencephalogram). An EEG measures brain waves. This change in the brain wave patterns during sleep could cause altered sleep patterns, including sleepless nights, or perhaps could even cause a seizure in susceptible people.
Sometimes a doctor will want to taper down the medication, but I personally cannot advise you to take your last four pills. That should be left to your family doctor. Many times parents who seem uncaring and judgmental are really like that because they are busy with their own personal lives, paying bills, going to their jobs, under stress, etc. etc. When a teen comes to them with a serious problem, such as you are describing, a lot of times that teen will be absolutely amazed at how much support and help they receive from their parents...something they never envisioned happening. The teen will find that their parents will mobilize to help him and will be there for him. Because there are health risks to quitting Adderall "cold turkey," I strongly advise you to sit your parents down and tell them what is happening as soon as possible.

I am aware that when a person uses a prescription faster than is called for, refilling it early, particularly if you are using most insurance plans to pay for them, is not possible. I know this from experience. My son was using his prescriptions faster than they were supposed to be used without my knowledge, and when I tried to refill them when they ran out, I was informed by the pharmacy that they would not refill them because they were used up too fast. Therefore, I have to assume that you may have been buying your Adderall from your friends or had some other source besides a legal prescription. Your reluctance to tell your parents may have something to do with not wanting to narc on your friends, and I understand that, but for your own safety during the "drying out" process, you need to tell them anyhow. It is not important for me to know the answer to where you have been getting your Adderall, and I am not trying to accuse you of anything. However, as I stated above, my experience tells me that if you are using two to three times your prescribed dose, getting refills before the time the prescription would normally be used up would be difficult, if not impossible, in most places. I am only relating my personal experience, so please don't take offense.

Here are some links which may give you further information:

Erowid Experience Vaults: Amphetamine (Adderall) Dependence and Addiction

Discovery Health - Amphetamine Addiction

Thank you for writing. I will keep you in my prayers.


Home Page | Teen Treatment Programs | Books and Resources for Parents
Receive FREE Parent Literature | Teen Drug Abuse Info | Restructure Family Rules

Copyright © 2001, 2002, 2003, 2004 Teens with Problems
All Rights Reserved - May not be reproduced or copied without permission
Updated January 2004